Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 285, NWS Wichita, KS

October 4, 1998Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 1998, 8:03 PM CDT for Labette County, Neosho County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 1998, 8:03 PM CDT (01:03 UTC)
Expired
Oct 4, 1998, 9:00 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Labette County, KS, Neosho County, KS

What was reported inside it

TimeReportWhereRemark
Oct 4, 8:20 PM CDTThunderstorm Wind 52Erie, KSLarge trees and power lines blown down. Half of Erie without power.
Oct 4, 8:28 PM CDTThunderstorm Wind 52St Paul, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 5:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1811 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
2.7
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS1 KICT 050104 RRA
SVRICT
KSC099-133-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     LABETTE COUNTY IN SOUTHEAST KANSAS
     NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 900 PM CDT

* AT 803 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF THAYER...OR ABOUT 22 MILES
  SOUTH OF CHANUTE...MOVING EAST AT 50 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     ERIE
     ST PAUL
     THAYER
     GALESBURG
     PARSONS
     ALTAMONT
     MOUND VALLEY

ONE INCH HAIL AND WINDS UP TO 70 MILES AN HOUR ARE EXPECTED FROM 
THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS 
PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:29 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Oct 4, 3:29 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SUN OCT 4 1998

MAIN CONCERN IN THE NEXT 18 HOURS IS TIMING OF FRONTAL/DRYLINE
PASSAGE..POTENTIAL FOR SVR WX AND FLOODING IN SE/CEN KS. SECONDARY
CONCERNS FROM 24-48 HRS ARE TEMPS/PCPN CHANCES.

18Z SFC MAP SHOWS MUCH OF CWA NOW UNDER WARM SECTOR WITH LAPS DATA
INDICATING CAPES IN EXCESS OF 4000 J/KG. PROFILERS ALSO SHOWING
INCREASING MID LVL WIND ADVECTING INTO THE AREA PROVIDING FOR AN
IMPRESSIVE SHEAR PROFILER WITH HELICITIES RUNNING IN EXCESS OF 200
M/S^2. WITH DRYLINE PUSHING EAST INTO 70+ DEG DEWPOINT FEEL SVR
POTENTIAL STILL EXISTS THIS AFTERNOON/EVENING DESPITE CLOUD COVER
AND WILL CONTINUE SVR WORDING IN ZONE PACKAGE AND GO ABV GUIDANCE
NUMBERS FOR POPS. WRN ZONES FLIRTING WITH WIND ADVISORY
CRITERIA...BUT WITH PROFILERS SHOWING SLIGHTLY LIGHTER 85H WINDS
ADVECTING NORTH INTO THE AREA WILL HOLD OFF FOR NOW.

AS FOR FLOODING POTENTIAL IN SE/CEN KS...WITH STREAMS/RIVERS ALREADY
NEAR BANKFUL OR SLIGHTLY IN FLOOD AND PRECIP WATER VALUES AROUND 1.5
INCHES ALONG WITH GOOD 850-700MB THICKNESS DIFLUENCE FEEL TSRA WILL
TRAIN/BACKBUILD ACRS ERN PTNS OF CENTRAL KS AND SE KS. AS A RESULT
WILL CARRY FFA TONIGHT IN CENTRAL KS...AND THROUGH MONDAY IN SE
ZONES.

LEANED TWD THE NGM/AVN SOLUTION THIS FCST PACKAGE AS ETA APPEARS TO
PUSH DRYLINE TOO FAST THROUGH FCST AREA AND CUTS OFF UPPER LOW TOO
FAR EAST CONSIDERING THE ABUNDANCE OF UPPER ENERGY STILL ON THE WEST
SIDE OF NEGATIVELY TILTED TROF.

FOR MONDAY...WILL CONTINUE POPS IN SE KS WHERE ISENTROPIC LIFT
CONTINUES AHD OF FRONT...MAINLY EARLY IN THE DAY. MEANWHILE...LATEST
FCST LOOKS ON TRACK. ALSO...WILL DROP HIGH TEMPS DOWN A CATEGORY IN
SC KS CONSIDERING AMOUNT OF CAA BEHIND SYSTEM. WITH DWPTS EXPECTED
TO DROP WELL INTO 40S MONDAY NIGHT...POTENTIAL FOR TEMPS TO BOTTOM
OUT EXISTS. HOWEVER WITH REGION STILL UNDER 85H CYCLONIC FLOW
CONCERNED ABOUT THE AMOUNT OF CLOUDS INHIBITING RADIATIONAL COOLING.
AS A RESULT WILL LEAN TWD WARMER FWC NUMBERS FOR LOWS MONDAY NIGHT.

85H THERMAL TROF REMAINS IN PLACE OVER FORECAST AREA TUESDAY...SO
DESPITE SMALL SFC RIDGE OVER THE AREA WON/T WARM TEMPS UP MUCH MORE
FROM MONDAY/S FCST HIGHS. AVN ROTATES NEXT SHORTWAVE THROUGH AREA
TUESDAY NIGHT...BUT BEST WAA/OVERRUNNING LOOKS TO BE ACRS SE KS SO
WILL LIMIT POPS TO THIS REGION.

THANKS TO TOP/SGF FOR COORD.

FCSTID = 12
ICT   56  66  49  65 /  80  10   5   5
HUT   54  66  47  65 /  80  10   5   5
EWK   56  66  49  65 /  80  10   5   5
EQA   57  66  49  65 /  80  10   5   5
WLD   56  66  49  65 /  80  10   5   5
RSL   50  62  42  63 /  60  10   5   5
GBD   50  62  42  63 /  60  10   5   5
SLN   54  64  45  64 /  80  20   5   5
MPR   54  64  45  64 /  80  20   5   5
CFV   66  70  51  66 /  80  30  10  10
CNU   66  70  51  66 /  80  30  10  10
K88   66  70  51  66 /  80  30  10  10

.ICT...FLOOD WATCH UNTIL 700 AM CDT FOR ZONES
KSZ049...KSZ051>053...KSZ070>072...KSZ094>096...KSZ098>100.

HYSELL

In the hours before

Special weather statement, Oct 4, 2:15 PM CDT, 5 hours 48 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-042015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.
Special weather statement, Oct 4, 6:40 PM CDT, 1 hour 23 minutes before
KSZ032-033-047-048-050-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT SUN OCT 4 1998

...TORNADO WATCH 860 HAS BEEN CANCELED FOR PARTS OF CENTRAL
KANSAS...

THE THREAT OF SEVERE WEATHER HAS PASSED FOR PARTS OF CENTRAL KANSAS
THEREFORE TORNADO WATCH  860 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

BARTON    ELLSWORTH     LINCOLN    RICE    RUSSELL

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

NOONAN
Special weather statement, Oct 4, 6:40 PM CDT, 1 hour 23 minutes before
KSZ032-033-047-048-050-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT SUN OCT 4 1998

...TORNADO WATCH 860 HAS BEEN CANCELED FOR PARTS OF CENTRAL
KANSAS...

THE THREAT OF SEVERE WEATHER HAS PASSED FOR PARTS OF CENTRAL KANSAS
THEREFORE TORNADO WATCH  860 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

BARTON    ELLSWORTH     LINCOLN    RICE    RUSSELL

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:19 PM CDTSevere Thunderstorm WarningICTElk41 min
Oct 4, 7:25 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson50 min
Oct 4, 9:03 PM CDTSevere Thunderstorm WarningICTCowley57 min
Oct 4, 9:56 PM CDTSevere Thunderstorm WarningICTChautauqua49 min
Oct 4, 10:06 PM CDTFlash Flood WarningICTChautauqua, Montgomery4 hr
Oct 4, 10:06 PM CDTFlash Flood WarningICTLabette4 hr
Oct 4, 10:20 PM CDTSevere Thunderstorm WarningICTMontgomery40 min
Oct 5, 2:14 AM CDTFlash Flood WarningICTLabette4 hr
Oct 5, 6:24 AM CDTFlash Flood WarningICTLabette3 hr
Oct 5, 9:37 AM CDTFlash Flood WarningICTLabette2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.